Utah, 2004

Drought in Utah, March 1 to 31, 2004

March 1 to 31, 2004 · NWS GJT · 7 events in 7 counties and zones

March was characterized by much above normal temperatures and much below normal precipitation. This served to keep the drought situation intact across extreme eastern Utah with severe to extreme drought conditions persisting.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

March was characterized by much above normal temperatures and much below normal precipitation. This served to keep the drought situation intact across extreme eastern Utah with severe to extreme drought conditions persisting. For a continuation on this drought situation please see the April 2004 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 29, 11:35 PM MST, 25 minutes earlier.

Area forecast discussion, Feb 29, 11:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1135 PM MST SUN FEB 29 2004

.SHORT TERM (REST OF TONIGHT THROUGH MONDAY NIGHT)...
REST OF TONIGHT...SNOW HAS DECREASED OVER THE PAST COUPLE OF HOURS
AND SNOTEL SITES INDICATE LITTLE INCREASE IN SNOW THIS EVENING.
EXPECT SNOW TO CONTINUE TO DECREASE DURING THE REMAINDER OF THE NIGHT
WITH LIGHT LOCAL ACCUMULATIONS. THEREFORE...CANCELLED REMAINING
WINTER STORM WARNINGS AND ADVISORIES ACROSS THE NORTHERN AND CENTRAL
MOUNTAIN AREAS. EXPECT SNOW TO CONTINUE TO DECREASE DURING THE
REMAINDER OF THE NIGHT WITH LIGHT LOCAL ACCUMULATIONS.

MONDAY...AS THE UPPER LEVEL LOW OVER WESTERN KANSAS CONTS TO LIFT
EAST AND AWAY FROM THE REGION...SNOWFALL WL GRADUALLY WIND DOWN TO
JUST A FEW SNOW SHOWERS BY AFTERNOON...MAINLY ALONG THE HIGHER PEAKS
NEAR THE DIVIDE.  OTHERWISE...A DRIER AND SLIGHTLY WARMER DAY IN
STORE WITH WEAK SHORTWAVE RIDGING BUILDING IN.

MONDAY NIGHT...MOISTURE WL QUICKLY INCREASE OVER THE AREA AS A
SHRTWV KICKS OUT OF THE NEXT MEAN TROUGH DIGGING INTO THE GREAT
BASIN. THIS WAVE IS NOT EXPECTED TO BRING MUCH TO OUR AREA AS IT
WEAKENS WHILE RIDING UP THE BACK SIDE OF EXITING RIDGE. HAVE CUT
POPS BACK FROM EARLIER FORECAST...WITH EMPHASIS OVER THE SOUTHERN
MOUNTAINS.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
TUESDAY...BOTH GFS/ETA SHOW CLOSED LOW DIGGING OVER SOUTHERN
CALIFORNIA. THIS POSITION NOT VERY FAVORABLE FOR PRECIP ACROSS
EASTERN UTAH/WESTERN COLORADO HOWEVER...INCREASING SOUTHERLY FLOW
WILL ALLOW PACIFIC MOISTURE TO REACH THE FOUR CORNERS LATE MONDAY
NIGHT/TUESDAY. OROGRAPHIC LIFT AND ISENTROPIC UPGLIDE ON THE 300K
SURFACE WOULD INDICATE THE POTENTIAL FOR PRECIP OVER SE UTAH/SW
COLORADO...HITTING THE SOUTHERN MOUNTAINS THE HARDEST.

TUESDAY NIGHT-WEDNESDAY...SUBTLE DIFFERENCES IN TRACK WITH THIS
SYSTEM WILL BE MAIN CHALLENGE TO PRECIP POTENTIAL ACROSS THE SOUTH.
AT THIS TIME...MODELS TRACK STORM VERY CLOSE TO THE MEXICO/U.S.
BORDER. GFS INDICATES NICE BAROCLINIC/PRECIP BAND DEVELOPING OVER
EASTERN AZ AROUND 00Z/WED. AS SYSTEM SLIDES EAST...NORTHERN END OF
THIS PRECIP BAND COULD AFFECT THE FOUR CORNERS. MODERATE LOW LEVEL
SOUTHERLY FLOW WILL RESULT IN OROGRAPHIC COMPONENT ENHANCING
SNOWFALL POTENTIAL.  AREAS THAT WILL NEED TO BE MONITORED CLOSELY AS
THIS SYSTEM EVOLVES INCLUDE...THE HIGH VALLEYS OF SE UTAH AND SW
COLORADO (BLANDING TO CORTEZ/DURANGO TO PAGOSA SPRINGS)...AND THE
SOUTHERN MOUNTAINS (ABAJO/SAN JUANS).

THURSDAY-FRIDAY...SOUTHERN STORM DEPARTS THE REGION IN TIME FOR A
SERIES OF PACIFIC WAVES TO AFFECT THE FORECAST AREA. FIRST WEAKER
WAVE WILL SLIDE BY THURSDAY WITH MINIMAL IMPACT...BUT SECONDARY
ENERGY DIVING FROM THE PACIFIC NORTHWEST WILL ARRIVE THURSDAY NIGHT
AND FRIDAY. HAVE BUMPED POPS UP ACROSS THE AREA FOR THIS TIME PERIOD.
TEMPERATURES REMAIN AT OR SLIGHTLY BELOW NORMAL. H7 TEMPS SHOW NO
SIGNIFICANT WARM-UP THROUGH THE WEEK...AND ANY PRECIP THAT OCCURS
SHOULD BE ALL SNOW...WITH THE EXCEPTION OF THE LOWEST VALLEYS
(<5000FT)...WHERE RAIN/SNOW MIX IS MORE LIKELY.  NADLER.83

SATURDAY-SUNDAY...NORTHWEST FLOW WILL REMAIN OVER THE AREA WITH
OROGRAPHIC FORCING AND WEAK EMBEDDED WAVES KEEPING A CHANCE OF
PRECIPITATION MAINLY ACROSS THE NORTHERN MOUNTAINS NEAR THE DIVIDE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/DJN/NL
Hazardous weather outlook, Feb 29, 5:30 AM MST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST SUN FEB 29 2004

COZ006-007-011-012-014-019>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
530 AM MST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MUCH OF
SOUTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

PERIODS OF SNOWFALL WILL CONTINUE TODAY AND DIMINISH THIS
EVENING. THE MOUNTAINS COULD UP TO 6 INCHES OF NEW SNOWFALL WITH
LOCAL VALLEY LOCATIONS RECEIVING UP TO 2 INCHES. SNOW WILL DIMINISH
THIS AFTERNOON AND END TONIGHT. GUSTY NORTHWEST WINDS THIS AFTERNOON
WILL PRODUCE BLOWING AND DRIFTING SNOW OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH THE NEW WEEK...
WITH ISOLATED SHOWERS POSSIBLE IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
URGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ001>005-008>010-013-017-018-011200-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER YAMPA RIVER BASIN-
530 AM MST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

PERIODS OF HEAVY SNOWFALL WILL CONTINUE TODAY AND TONIGHT. UP TO A
FOOT OF NEW SNOWFALL IS POSSIBLE IN THE MOUNTAINS BY MONDAY MORNING.
THE VALLEYS WILL GENERALLY ACCUMULATE 2 TO 6 INCHES. LOCAL AFTERNOON
THUNDERSTORMS ARE POSSIBLE. GUSTY NORTHWEST WINDS WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH THE NEW WEEK...
WITH ISOLATED TO SCATTERED SHOWERS IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
URGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389384, 5389385, 5389386, 5389387, 5389388, 5389389, 5389390.